Alert archive / Kentucky / River Flood Warnings in 2017
River Flood Warning 12, NWS Louisville, KY
NWS Louisville, KY issued this river flood warning at May 19, 2017, 10:39 PM CDT for Warren County, Kentucky. It took effect at May 20, 2017, 6:00 AM CDT. It was in force for 10 hr.
The area
The outline as issued.
The facts
- Issued
- May 19, 2017, 10:39 PM CDT (03:39 UTC)
- In effect from
- May 20, 2017, 6:00 AM CDT
- Expired
- May 20, 2017, 3:30 PM CDT
- In force
- 10 hr
- Issued by
- NWS Louisville, KY
- Area
- Storm-based polygon
- Flood severity
- Minor
County Warren County, KY
The radar
The Nashville radar (KOHX), 74 km from the middle of the area, began a volume at 03:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Drakes Creek near Alvaton (ALVK2).
- Action stage
- 22 ft
- Minor stage
- 24 ft
- Moderate stage
- 35 ft
- Major stage
- 42 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 03314000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
467 WGUS43 KLMK 200339 FLWLMK BULLETIN - IMMEDIATE BROADCAST REQUESTED Flood Warning National Weather Service Louisville KY 1139 PM EDT Fri May 19 2017 ...The National Weather Service in Louisville KY has issued a Flood Warning for the following rivers in Kentucky... Drakes Creek near Alvaton affecting the following counties in Kentucky...Warren. .Heavy rain this past morning will cause the river to rise above flood stage. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you are affected by these crests take any necessary actions. Additional information is available at water.weather.gov/ahps2/index.php?wfo=lmk. && KYC227-201539- /O.NEW.KLMK.FL.W.0012.170520T1100Z-170520T2030Z/ /ALVK2.1.ER.170520T1100Z.170520T1200Z.170520T1232Z.NO/ 1139 PM EDT Fri May 19 2017 The National Weather Service in Louisville KY has issued a * Flood Warning for the Drakes Creek near Alvaton. * from early Saturday morning to Saturday afternoon. * At 10:45 PM Friday the stage was 22.4 feet. * Flood stage is 24.0 feet. * Minor flooding is forecast. * Forecast...Rise above flood stage early Saturday morning and continue to rise to near 24.2 feet Saturday morning. The river will fall below flood stage Saturday afternoon. * Flood History...This crest compares to a previous crest of 24.4 feet on Jul 3 2015. && LAT...LON 3684 8646 3699 8646 3697 8632 3685 8632 $$ RL
1 follow-up statement
982 WGUS83 KLMK 201520 FLSLMK Flood Statement National Weather Service Louisville KY 1120 AM EDT Sat May 20 2017 ...The Flood Warning is cancelled for the following rivers in Kentucky... Drakes Creek near Alvaton affecting the following counties in Kentucky...Warren. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you are affected by these crests take any necessary actions. Additional information is available at water.weather.gov/ahps2/index.php?wfo=lmk. && KYC227-201550- /O.CAN.KLMK.FL.W.0012.000000T0000Z-170520T2030Z/ /ALVK2.1.ER.170520T0351Z.170520T0800Z.170520T1357Z.NO/ 1120 AM EDT Sat May 20 2017 The flood warning is cancelled for the Drakes Creek near Alvaton. * At 10:45 AM Saturday the stage was 23.6 feet. * Flood stage is 24.0 feet. * Fell below flood stage at 9:57 AM Saturday. * Forecast...The river will continue to fall to 13.2 feet by Sunday morning. * Flood History...This crest compares to a previous crest of 23.6 feet on Apr 4 2014. && LAT...LON 3684 8646 3699 8646 3697 8632 3685 8632 $$
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this river flood warning went out at May 19, 5:49 PM CDT, 4 hours 50 minutes earlier.
Area forecast discussion, May 19, 5:49 PM CDT, 4 hours 50 minutes before
Area Forecast Discussion National Weather Service Louisville KY 649 PM EDT Fri May 19 2017 ...Updated Aviation Discussion... ...Forecast Update... Issued at 631 PM EDT Fri May 19 2017 Strong to severe convection continues across mainly southern IN and far northern KY at this time. Areas along and north of the I-64 corridor will be at most risk for severe weather. Current trends suggest that strongest storms and highest severe threat will be across the Bluegrass region of central KY (north of the I-64 corridor). Storms will affect Scott/Bourbon/Harrison and Nicholas counties over the next hour. Some rotation has been noted in these storms. However, intense lightning and torrential rainfall may pose a flooding risk in those areas. South of the BG/WK Parkways, convection has subsided greatly. Overall convective trends in this area suggest that just some light showers will be possible this evening in that area. A third area of convection will be watched across our far NW counties of Dubois/Perry/Crawford/Orange counties where a NW moving outflow boundary will intersect convection developing along the actual surface front. This activity may linger for a few more hours until diurnal stabilization starts to gain momentum as we approach sunset. In addition to the severe convection, heavy rainfall will be a concern across southern IN this evening. Repeated training of thunderstorms over the same area will result in some localized flooding issues. Areas at most risk for flooding look to be Washington/Scott/Clark and Jefferson counties of southern Indiana. .Short Term (Now through Saturday Night)... Issued at 345 PM EDT Fri May 19 2017 ...Strong to Severe Storms Possible This Afternoon and again on Saturday... Convection continues to develop across the region this afternoon, primarily along remnant outflow boundaries and along a sagging surface cold front across southern Indiana. Corridor of instability was noted along either side of the Ohio River. Current mesoanalysis suggests 1500-2000 J/KG of CAPE along with sufficient DCAPE. The instability decreases along a gradient as one heads into southern KY. This is due to a large amount of convective overturning from the morning MCS activity. Temperatures were largely in the upper 70s to the lower 80s across southern IN and central Kentucky. Some higher readings were noted in far NW KY where skies had remained mostly sunny and temps were in the mid-upper 80s. For the remainder of the afternoon, expect convection to continue to expand in coverage. Greatest risk of severe weather looks to remain mainly confined to southern Indiana and far northern KY where stronger forcing and higher DCAPE values reside. Scattered strong to severe convection will be also be possible down in western KY, west of the I-65 corridor. Convection along and east of I-65, especially in southern KY is questionable given the amount of convective overturning that occurred. However, with skies clearing out, some uptick in instability may develop. Convection is likely to diminish with the setting sun as nocturnal stabilization of the PBL takes place. Most likely we'll see a lull in convection late tonight and into early morning hours. However, most of the CAM guidance suggests that convection will develop late tonight across MO and work into western KY and southwest IN toward dawn. Best precipitation chances look to be well west of I-65 tonight, so plan on keeping low PoPs in the east with higher PoPs out west. Another mild night is on tap with lows in the upper 60s to around 70 in most places. For Saturday and Saturday night, forecast is rather dependent on convective evolution late tonight. Current thinking is convection that is expected to develop over MO will move northeastward into southern IL/W KY/SW IN Saturday morning and continue to move off to the northeast. Frontal boundary to the north is forecast to lift back northward as a warm front, so the entire forecast area will remain in the warm sector. CAMs suggest some scattered development throughout the day just given the expected diurnal instability. However, lack of a forcing mechanism looks to keep any activity rather scattered. Any storm will be possible of producing damaging winds, hail, and torrential rainfall. Highs will warm into the mid- upper 80s in most spots. By Saturday night, surface cold front out to the west will surge eastward and push a line of strong/severe storms through the region. The line will be coming into the western parts of the region in the evening where some residual diurnal instability will remain thus, highest risk of severe weather will likely remain west of the I-65 corridor. The storms will sweep eastward overnight with a likely decrease in intensity as the storms head eastward. Lows Saturday night will cool into the mid-upper 60s. .Long Term (Sunday through Friday)... Issued at 400 PM EDT Fri May 19 2017 As we head into Sunday, some additional trailing showers and/or storms will be possible as the surface cold front continues to move eastward across the forecast area. Current thinking is that precipitation will largely end by Sunday afternoon/eve with drier conditions expected for Monday and into early Tuesday. Highs Sunday will be cooler with lower-mid 70s expected and overnight lows in the lower-mid 50s. Highs on Monday will warm back in to the lower-mid 70s again. Lows Monday night should cool back into the lower-mid 50s. The upper level pattern will deamplify on Tuesday as yet another deep upper trough axis swings in from the west. This will bring another round of showers and storms to the region. Depending on the instability and quality of moisture, some of these storms could be strong to severe as well. Something to watch over the coming days. This upper trough axis will shift eastward and attempt to close off. The trough axis will be overhead on Wednesday, likely resulting in cloudy/cool/showery conditions across the region. After highs in the 70s on Tuesday, temps on Wednesday could struggle to get into the lower 60s. The blend has been coming down in recent days, so even cooler readings will be possible. The upper trough axis is then forecast to push off to the east with a more zonal flow pattern developing by late week. Highs Thu/Fri will warm back in the upper 60s to the lower 70s. Though the pattern will likely shift back to a southwesterly flow by late next weekend with disturbances moving through within the flow. So as of this writing, the Memorial Holiday weekend may start off dry, but looks to turn stormy by the later half of the weekend. && .Aviation (00Z TAF Update)... Issued at 645 PM EDT Fri May 19 2017 Convection that developed this afternoon across southern Indiana and central Kentucky has become more focused near the Ohio River, limiting its impact on the terminals to SDF and potentially LEX. Will initialize SDF with a TEMPO for low visibility in TSRA into the evening, but LEX should get by with VCTS/CB as the outflow boundary from earlier storms has already pushed north of the area. VFR conditions aside from any convection. Storm chances have ended for the evening at BWG, but the amount of rain that fell earlier today will support fog formation. Will carry MVFR visibilities for a few hrs toward morning, but a mixy boundary layer will keep vis from tanking completely. Low confidence forecast during the day on Saturday as a couple of impulses come out of the Lower Mississippi Valley and try to touch off convection. First one will support at least VCTS for SDF from mid-morning through early afternoon. Will keep that west and north of LEX and BWG. However, another impulse ejecting out of the deep Plains system will bring storms back into BWG late in the afternoon, albeit too late to include in the TAF. Will carry SHRA and VCTS for the planning period at SDF, but not yet including any restrictions to cig/vis. && .LMK WATCHES/WARNINGS/ADVISORIES... KY...NONE. IN...NONE. && Update.........MJ Short Term.....MJ Long Term......MJ Aviation.......RAS
Hazardous weather outlook, May 19, 7:47 PM CDT, 2 hours 52 minutes before
Hazardous Weather Outlook National Weather Service Louisville KY 847 PM EDT Fri May 19 2017 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-210100- Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison- Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt- Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford- Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle- Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln- Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell- Cumberland-Clinton- Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper, English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield, Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester, Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown, Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty, Stanford, Russellville, Bowling Green, Franklin, Providence, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, and Albany 847 PM EDT Fri May 19 2017 /747 PM CDT Fri May 19 2017/ This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...Tonight. Scattered thunderstorms are possible mainly before Midnight, and again in the pre-dawn hours mainly across southern Indiana and north central Kentucky. Any storm will be capable of brief heavy rainfall and lightning. Ongoing localized flood problems could be agitated with additional rainfall. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Scattered to numerous storms are again possible late Saturday into Saturday night as a cold front approaches. Any severe storm could produce heavy rainfall, damaging winds, and large hail late Saturday. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to continue reporting any damaging winds, flooding, or hail through Saturday. && More information, along with other weather, hydrological and climate information can be found, at weather.gov/louisville. BJS
In the hours before
Local storm report, May 19, 5:50 PM CDT, 4 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
650 PM EDT FRI MAY 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0647 PM FLASH FLOOD SALEM 38.60N 86.10W
05/19/2017 WASHINGTON IN LAW ENFORCEMENT
SEVERAL RESCUES ONGOING ACROSS THE COUNTY
DUE TO THE FLASH FLOODING.
&&
RLSpecial weather statement, May 19, 5:50 PM CDT, 4 hours 49 minutes before
Special Weather Statement
National Weather Service Louisville KY
650 PM EDT FRI MAY 19 2017
KYZ037-043-192315-
Nicholas-Harrison-
650 PM EDT FRI MAY 19 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN NICHOLAS AND
HARRISON COUNTIES...
At 650 PM EDT, a strong thunderstorm was located near Cynthiana,
moving east at 35 mph.
Wind gusts up to 50 mph are possible with this storm.
Locations impacted include...
Cynthiana, Breckinridge, Berry, Robinson, Colemansville, Oddville,
Claysville, Antioch, Colville and Connersville.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3837 8419 3831 8444 3833 8445 3846 8439
3852 8443 3857 8431 3858 8420 3855 8421
3855 8416 3852 8418 3850 8418 3850 8416
3849 8417 3848 8413 3846 8410 3843 8400
3842 8400 3844 8398 3842 8395
TIME...MOT...LOC 2250Z 248DEG 33KT 3847 8429
SCHOETTMERLocal storm report, May 19, 5:59 PM CDT, 4 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
659 PM EDT FRI MAY 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0658 PM FLASH FLOOD 2 WSW CANTON 38.62N 86.06W
05/19/2017 WASHINGTON IN LAW ENFORCEMENT
STATE ROAD 56 EAST OF SALEM IS CLOSED DUE TO
HIGH WATER.
&&
RLSpecial weather statement, May 19, 6:31 PM CDT, 4 hours 8 minutes before
Special Weather Statement
National Weather Service Louisville KY
731 PM EDT FRI MAY 19 2017
INZ084-090-200000-
Crawford-Harrison-
731 PM EDT FRI MAY 19 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN HARRISON AND
NORTHEASTERN CRAWFORD COUNTIES...
At 731 PM EDT, a strong thunderstorm was located near Carefree Town,
moving east at 25 mph.
Winds in excess of 40 mph and dime size hail are possible with this
storm.
Locations impacted include...
Marengo, Milltown, Curby, Temple, Moberly, Depauw, Fairdale, Pilot
Knob, Ramsey and Frenchtown.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3842 8615 3826 8611 3828 8641 3834 8644
3842 8620
TIME...MOT...LOC 2331Z 257DEG 24KT 3831 8635
SCHOETTMERSpecial weather statement, May 19, 6:51 PM CDT, 3 hours 48 minutes before
Special Weather Statement
National Weather Service Louisville KY
651 PM CDT FRI MAY 19 2017
INZ083-089-200015-
Perry-Dubois-
651 PM CDT FRI MAY 19 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN DUBOIS AND
NORTHWESTERN PERRY COUNTIES...
At 651 PM CDT, a strong thunderstorm was located 7 miles northeast of
Holiday World, moving east at 20 mph.
Winds in excess of 40 mph and dime size hail are possible with this
storm.
Locations impacted include...
Ferdinand, Kitterman Corners, Adyeville, Sassafras, Siberia and
Uniontown.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3822 8692 3828 8668 3826 8668 3826 8664
3813 8666 3816 8680 3818 8680 3818 8679
3821 8679 3820 8692
TIME...MOT...LOC 2351Z 274DEG 19KT 3820 8685
SCHOETTMERSpecial weather statement, May 19, 8:50 PM CDT, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Louisville KY
950 PM EDT FRI MAY 19 2017
KYZ056-057-200215-
Madison-Garrard-
950 PM EDT FRI MAY 19 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN GARRARD AND
SOUTHEASTERN MADISON COUNTIES...
At 950 PM EDT, a strong thunderstorm was located near Snider, moving
east at 30 mph.
Winds in excess of 40 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Berea, Duluth, Bighill, Wallaceton, Dreyfus, Cartersville and Slate
Lick.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3756 8416 3752 8420 3752 8430 3754 8430
3753 8432 3754 8432 3754 8435 3752 8436
3750 8435 3747 8437 3749 8445 3761 8440
3762 8412 3757 8409
TIME...MOT...LOC 0150Z 283DEG 26KT 3752 8438
SCHOETTMERThe office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 8:50 PM CDT | Special Weather Statement | LMK | Madison | 25 min |
| May 20, 3:03 AM CDT | Special Weather Statement | LMK | Meade | 27 min |
| May 20, 3:39 AM CDT | Special Weather Statement | LMK | Bullitt | 36 min |
| May 20, 3:13 PM CDT | Special Weather Statement | LMK | Ohio | 32 min |
| May 20, 3:24 PM CDT | Severe Thunderstorm Warning | LMK | Hancock | 36 min |
| May 20, 3:35 PM CDT | Severe Thunderstorm Warning | LMK | Logan | 40 min |
| May 20, 4:06 PM CDT | Severe Thunderstorm Warning | LMK | Butler, Logan, Warren | 39 min |
| May 20, 4:20 PM CDT | Special Weather Statement | LMK | Simpson | 25 min |
| May 20, 4:21 PM CDT | Special Weather Statement | LMK | Breckinridge | 24 min |
| May 20, 4:31 PM CDT | Special Weather Statement | LMK | Meade | 29 min |
| May 20, 4:44 PM CDT | Severe Thunderstorm Warning | LMK | Butler, Edmonson, Grayson | 31 min |
| May 20, 4:52 PM CDT | Severe Thunderstorm Warning | LMK | Allen, Barren, Simpson, Warren | 38 min |
| May 20, 4:53 PM CDT | Special Weather Statement | LMK | Breckinridge, Meade | 37 min |
| May 20, 4:58 PM CDT | Special Weather Statement | LMK | Harrison | 32 min |
| May 20, 5:27 PM CDT | Special Weather Statement | LMK | Bullitt, Jefferson, Nelson | 48 min |
| May 20, 5:34 PM CDT | Special Weather Statement | LMK | Larue | 26 min |
| May 20, 6:00 PM CDT | Severe Thunderstorm Warning | LMK | Jefferson | 30 min |
| May 20, 6:05 PM CDT | Severe Thunderstorm Warning | LMK | Trimble | 25 min |
| May 20, 6:29 PM CDT | Special Weather Statement | LMK | Anderson, Franklin, Henry, Shelby, Spencer | 46 min |
| May 20, 6:31 PM CDT | Severe Thunderstorm Warning | LMK | Anderson, Franklin, Shelby, Spencer | 44 min |
Nearby
River Flood Warnings in Kentucky, 2017Every river flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.